Alert archive / North Carolina / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 63, NWS Raleigh, NC

June 22, 2001Cumberland County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Jun 22, 2001, 7:11 PM EDT for Cumberland County, North Carolina. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 22, 2001, 7:11 PM EDT (23:11 UTC)
Expired
Jun 22, 2001, 7:45 PM EDT
In force
34 min
Issued by
NWS Raleigh, NC
Area
Whole counties

County Cumberland County, NC

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 11.2 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2001-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1364 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2001-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1364 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
785 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

441 
WUUS52 KRAH 222308 RRA
SVRRAH
NCC051-085-101-222345-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
708 PM EDT FRI JUN 22 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HARNETT COUNTY IN NORTH CAROLINA
  JOHNSTON COUNTY IN NORTH CAROLINA
  CUMBERLAND COUNTY IN NORTH CAROLINA

* UNTIL 745 PM EDT

* AT 708 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 12 MILES SOUTHWEST OF GODWIN...OR ABOUT 5 MILES
  NORTH OF FAYETTEVILLE...MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   GODWIN AT 715 PM EDT
   DUNN AT 730 PM EDT
   BENSON AT 745 PM EDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE HAIL...AND DEADLY
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY
INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

$$
JWC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 1:22 PM EDT, 5 hours 49 minutes earlier.

Area forecast discussion, Jun 22, 1:22 PM EDT, 5 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
122 PM EDT FRI JUN 22 2001

...WATCH UNTIL 7 PM LST WESTERN HALF...

MODELS HAVE INITIALIZED THE CURRENT SITUATION POORLY... HOWEVER ALL
POINT TO ACTIVITY ALONG THE FOOTHILLS THIS EVENING AND A FINGER OF
INSTABILITY/MOISTURE CONVERGENCE THAT EXTENDS FROM NEAR BOONE TO
AROUND LUMBERTON. THIS IS PUZZLING HOWEVER A CHECK OF THE WATER
VAPOR IMAGERY LENDS A CLUE. IF YOU LOOK AT CLOUDS ALONG THE
MOUNTAINS AND CLOUDS IN NORTH GEORGIA YOU CAN SEE THEM TURN
ANTICYCLONICALLY OVER NORTH CAROLINA. THE VORTEX OVER NORTH CENTRAL
NC IS AIDING CLOUDS AROUND ROXBORO THAT SHOULD MOVE INTO VIRGINIA.
THE VORTEX IS MARKED BY STRONG SUBSIDENCE ON THE IMAGERY. THE AREA
OF SUBSIDENCE IS NOT GETTING SMALLER BUT BEING OBSCURED BY THE HIGH
CLOUDINESS FROM THE NORTH GEORGIA CLOUDS. AS THE DRY AIR MOVES TO
THE NORTH AND VIRGINIA WE GET THE INCREASE IN MOISTURE CONVERGENCE
FROM BOONE TO LUMBERTON AREA. THUS LOOKS LIKE THIS EVENING
CONVECTION SHOULD BE IN THE SANDHILLS TO COASTAL PLAIN SOMEWHAT BUT
MAINLY THE WESTERN PIEDMONT AND FOOTHILLS.

TONIGHT LOOKS AS IF THE CONVECTION WILL MAKE THE WESTERN ZONES AND
WILL ONCE AGAIN MOVE FOR LIKELY POPS THEN THE FOCUS SHIFTS WITH THE
SURFACE FRONT TO THE EAST ON SATURDAY.

BY SATURDAY NIGHT AND SUNDAY THE AIR ABOVE 700 MB IS DRY AND DRYING.
MODELS ALL SEEM TO INDICATE THAT A CLOSED MID TO UPPER LEVEL LOW
WILL PULL LOW LEVEL MOISTURE AROUND IT BACK ACROSS CENTRAL NORTH
CAROLINA. THE AIR WILL BE SINKING DURING THIS TIME PERIOD AND MUCH
MORE STABLE. A VORTEX CAN BE SEEN IN THE WATER VAPOR IMAGERY OVER
MEMPHIS AT THIS TIME. THIS FEATURE HAS A LONG CYCLONIC SHEAR AXIS
EXTENDING ALONG THE GULF COAST. THIS FEATURE WILL NOT BE THE ONE
THAT CAUSES COULD BE IN NORTH GEORGIA ON SUNDAY HELPING TO WRAP
CLOUDS BACK INTO THE AREA... IT WILL TRACK NORTH OF THE PROJECTED
POSITION. THUS SOMETHING WOULD HAVE TO DEVELOP ALONG THE SHEAR AXIS
AND MOVE NORTHEAST TO NORTH GEORGIA BY SUNDAY. THUS WILL GO WITH
SLIGHT CHANCE OF SHOWERS ON SATURDAY NIGHT THROUGH SUNDAY AND CLOUDY
CONDITIONS.

EXTENDED...THERE IS A LACK OF UPPER LEVEL SUPPORT FOR THUNDERSTORMS
THROUGH THE EXTENDED PERIOD AS LONG WAVE RIDGE BUILDS OVER EASTERN
TWO THIRDS OF U.S. AND THE WESTERN ATLANTIC. MID-LEVEL CUT OFF LOW
COULD HELP TO DESTABILIZE UPPER LEVELS...BUT DEVELOPMENT AND
MOVEMENT OF THIS FEATURE REMAIN UNCERTAIN(WITH MEDIUM RANGE MODELS
DIFFERING IN THEIR SOLUTIONS). IN THE LOW LEVELS (SFC-850MB) WESTERN
ATLANTIC RIDGE BUILDS WESTWARD INTO NORTH CAROLINA...HELPING TO
MAINTAIN A WARM AND MOIST SOUTHERLY FLOW. THIS SHOULD BE ENOUGH~ TO
PRODUCE A FEW SHOWERS EACH AFTERNOON. IMPOSSIBLE TO FAVOR ONE DAY
OVER ANOTHER...SO A CHANCE WILL BE INCLUDED EACH DAY.

.RAH...SEVERE THUNDERSTORM WATCH UNTIL 7 PM LST WESTERN HALF OF
FORECAST AREA.

CLINE

In the hours before

Local storm report, Jun 22, 4:30 PM EDT, 2 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
430 PM EDT FRI JUN 22 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0418 PM    COKESBURY                 NC   .75 INCH HAIL
06/22/01   HARNETT

BL
Local storm report, Jun 22, 4:34 PM EDT, 2 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
434 PM EDT FRI JUN 22 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0430 PM    RAVEN ROCK                NC   .75 INCH HAIL
06/22/01   HARNETT                        REPORTED BY SKYWARN
                                          WEATHER SPOTTER

ME/KK
Local storm report, Jun 22, 4:56 PM EDT, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
456 PM EDT FRI JUN 22 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0450 PM    MAMERS                    NC   1.00 INCH HAIL
06/22/01   HARNETT                        DIME TO QUARTER SIZE HAIL
                                          REPOTED BY LAW ENFORCEMENT

AR/KK
Local storm report, Jun 22, 7:10 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
710 PM EDT FRI JUN 22 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0705 PM    LAURINBURG                NC   .75 INCH HAIL
06/22/01   SCOTLAND                       REPORTED BY MEDIC

0645 PM    LAURINBURG                NC   WIND DAMAGE
06/22/01   SCOTLAND                       MEDIC REPORTED
                                          TREES...POWERLINES...AND
                                          TELEPHONE POLLS DOWN

MJB/JWC

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 4:11 PM EDTSevere Thunderstorm WarningRAHHarnett, Wake34 min
Jun 22, 4:45 PM EDTSevere Thunderstorm WarningRAHHarnett30 min
Jun 22, 7:09 PM EDTSevere Thunderstorm WarningRAHAnson51 min
Jun 22, 7:46 PM EDTSevere Thunderstorm WarningRAHMontgomery44 min
Jun 22, 7:56 PM EDTSevere Thunderstorm WarningRAHLee, Moore34 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.